Children’s Tylenol and Children’s Advil options for parents

Children’s Tylenol and Children’s Advil options for parents

Mednow pharmacist Dawei Ji talks through pain an fever relief options for parents

Children’s Tylenol, Children’s Advil and their generic equivalents (children’s acetaminophen suspensions and children’s ibuprofen suspensions) are all but impossible to find on store shelves and online.

With cold and flu season in full swing across the country, Health Canada is trying to bridge the gap. In the meantime though, parents are frustrated over the lack of commercially available Children’s Tylenol and Children’s Advil.

Mednow is dispensing a compounded equivalent of Children’s Tylenol and Children’s Advil from the pharmacy. These suspensions are the best and safest option for parents of infants. For older children though, there maybe other options.

We spoke to Dawei Ji, a licensed pharmacist and National Director of Pharmacy Operations for Mednow, about what parents can do when trying to help a child with a fever and they don’t have easy access to the children’s versions of common pain and fever relief medications. 

“As a father of a young child myself, I know how difficult it is when your child is feeling unwell and all you want to do is offer them some relief so they can get the rest they need to feel better” Ji says.

So what’s a parent to do when children’s pain and fever relief medication is hard to find? 

 

Look at non-drug measures first

The first question parents should ask themselves is does my child need medication?

“A mild fever, less than 38°C (100.4°F) can often be managed with non-drug measures and without Tylenol or Advil,” Ji says. “Non-drug measures include drinking plenty of fluids to prevent dehydration, maintaining a comfortable room temperature of between 18 and 20°C (64-68°F) and wearing lightweight clothing” so as not to feel overheated.

The goal here is to help kids get the rest and fluids they need to feel better. Those are the only cure for cold and flu. Symptom relief can obviously help children get the rest they need to feel better, but pain and fever relief medication are a means to an end, not a cure.

Find children’s pain and fever relief medication

Children’s Tylenol and Children’s Advil are hard — but not impossible — to find. If you follow any parent groups on social media, you’ve probably already seen people sharing their finds. If not though, hope is not lost.

Mednow pharmacists are able to dispense the compounded equivalent of Children’s Tylenol and Children’s Advil from the pharmacy

“The active ingredients in Children’s Tylenol and Children’s Advil are acetaminophen and ibuprofen (respectively). Many pharmacies, including Mednow, can source these active ingredients and make custom suspensions on demand. These compounded suspensions are a close substitute to the commercial Children's Tylenol and Advil suspensions and have the same dosing instructions.”

"We even make sure they taste good,” Ji says, noting that the suspensions Mednow offers are strawberry flavoured.

It’s important to note that compounded suspensions are not a perfect 1:1 for those made in a factory.

“The downsides to using compounded suspensions are that they are typically more expensive than the commercial versions” because of the labour and logistics involved.  “Also, they typically don't have as long a shelf life.”

The children’s pain and fever relief suspensions Mednow offers (acetaminophen | ibuprofen) have a 180-day shelf life where factory-made suspensions count shelf life in years, not months.

 

Try chewable Children’s Tylenol or Children’s Advil

Parents can look for children’s chewable versions of Tylenol, Advil or Motrin. “The active ingredient — acetaminophen in Tylenol and ibuprofen in Advil and Motrin — is what gives the relief. The same active ingredient is in the chewable children’s versions of these medications,” Ji says, and in smaller, kid-sized doses when compared with the adult versions of these medications. 

For dosage information, parents can check resources such as  Tylenol’s Safe Acetaminophen Dosing chart.

 

Adapt and overcome

The active ingredient in children’s versions of common pain and fever relief medications is the same as the active ingredient in the adult versions of these medications. 

With that in mind, some adult pain relief tablets can conceivably be split into a lower dosage. This isn’t something parents should approach lightly though; both acetaminophen and ibuprofen can be toxic at incorrect doses. Splitting pills should be avoided and should only be done afterconsulting your pharmacist or another healthcare provider first.

“As a pharmacist, I would not advise splitting higher dose adult pain relief medications to give to children,” Ji says. “If parents choose to go this route, they should speak to a pharmacist or other healthcare provider for correct dosages and be very careful in splitting pills to ensure they know exactly how much medication they’re giving their children.” 

He adds, "if parents are splitting medications, it's important to be sure they splitting the correct medication. Many Tylenol and Advil branded products are combination pills that contain other ingredients that are unsafe in children,” Ji says.

 

Find Children’s Tylenol and Children’s Advil equivalents

Mednow pharmacists can dispense compounded children’s pain and fever relief medication suspensions from the pharmacy.  

Buy Children’s Acetaminophen (pharmacy compounded Children’s Tylenol equivalent)

Buy Children’s Ibuprofen (pharmacy compounded Children’s Advil equivalent)

Get Started

We recommend

Children’s Tylenol and Children’s Advil shortages: Mednow can help

Children's pain and fever relief medication is available from Mednow

Medication reminders on iPhone, iPad and Apple Watch

How to set up medication reminders on iPhone, iPad and Apple Watch.

PillSmart makes organizing medication easy

What is PillSmart? It’s easy to use, hard to forget daily dose medication organizer available at no extra cost to Mednow customers.